Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 2, NWS Detroit, MI

January 5, 2017

NWS Detroit, MI issued this small craft advisory at Jan 5, 2017, 3:48 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2017, 3:48 AM EST (08:48 UTC)
Expired
Jan 5, 2017, 3:38 PM EST
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

235 
WHUS73 KDTX 050848
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 AM EST THU JAN 5 2017

...GUSTY WINDS AROUND THE THUMB TODAY...

.WESTERLY WIND SPEEDS TO GRADUALLY EASE TODAY AS THE GRADIENT
RELAXES, BUT WILL REMAIN GUSTY AT 25 KNOTS OR LESS.  MODEST WESTERLY
FLOW WILL EXIST INTO FRIDAY.  RENEWED STRENGTHENING OF WINDS FOR THE
WEEKEND PERIOD AS ANOTHER SURGE OF COLD AIR SPREADS OVER THE LAKES.
POTENTIAL WILL EXIST FOR A PERIOD OF WEST TO NORTHWEST GALES DURING
THIS TIME OVER PORTIONS OF LAKE HURON.

LHZ441-052100-
/O.CAN.KDTX.GL.W.0001.000000T0000Z-170105T1200Z/
/O.NEW.KDTX.SC.Y.0002.170105T0848Z-170105T2100Z/
PORT AUSTIN TO HARBOR BEACH MI-
348 AM EST THU JAN 5 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 24 KNOTS FROM THE WEST WITH GUSTS UP TO 
  32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 6 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 8 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 AM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 3 AM EST 
  THURSDAY. 

THE GALE WARNING HAS BEEN CANCELLED. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ361>363-421-462>464-051000-
/O.CAN.KDTX.GL.W.0001.000000T0000Z-170105T1200Z/
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
348 AM EST THU JAN 5 2017

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
GALE WARNING. 

$$

DRK
1 follow-up statement
196 
WHUS73 KDTX 052038
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 PM EST THU JAN 5 2017

...DIMINISHING WESTERLY WINDS TONIGHT...

.WESTERLY WINDS OF 20 TO 30 KNOTS DURING THE AFTERNOON WILL
EASE TONIGHT THROUGH FRIDAY AND SATURDAY. RENEWED STRENGTHENING
OF WINDS FOR THE SECOND HALF OF THE WEEKEND IS EXPECTED AS
ANOTHER SURGE OF COLD AIR SPREADS OVER THE LAKES. POTENTIAL WILL
EXIST FOR A SHORT PERIOD OF WEST TO NORTHWEST GALES DURING THIS
TIME OVER PORTIONS OF LAKE HURON.

LHZ441-052145-
/O.CAN.KDTX.SC.Y.0002.000000T0000Z-170105T2100Z/
PORT AUSTIN TO HARBOR BEACH MI-
338 PM EST THU JAN 5 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
SMALL CRAFT ADVISORY. WESTERLY WIND GUSTS DIMINISHING FROM AROUND
25 KNOTS WILL ALLOW WAVES TO SUBSIDE TONIGHT.

$$

BT

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 5, 3:41 AM EST, 7 minutes earlier.

Area forecast discussion, Jan 5, 3:41 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
341 AM EST Thu Jan 5 2017

.DISCUSSION...

We are now firmly entrenched in the mid level trough and arctic
airmass which we will remain under through about Sunday night. This
will lead to cold temperatures through the weekend where highs
general hang out in the upper teens to low 20s. In addition, breezy
westerly flow will keep winds chills down in the -10F to 10F range
through that period (with the coldest temps occuring mainly
overnight). Looks like the main concern/challenge will be trying to
nail down snow chances, mainly driven by lake effect processes.
Models have not been the greatest with the coverage and intensity
the last few days which doesn't help confidence moving forward.

The passage of the first mid level trough has introduced an airmass
sporting temps of -15C to -20C at 850mb. This will largely continue
through the weekend with a reinforcing shot of cold air moving in
Friday with the next vort lobe to rotate around the mid level
trough. Within this shortwave, temps will dip down below -20C again.
With temps in this range, some extent of lake effect showers will
likely persist into Saturday as flow hovers around the W/NW
direction. Model soundings want to keep inversion heights around
4kft but that depth hasn't stopped lake effect from making good
progress east across the state. For the most part the forecast will
continue to offer chances of snow showers for these lake bands, with
near term updates for positioning of any better developed bands.

Today will offer the first chance of expansive lake effect showers
as a short wave swings through with weak mid level front. With
activity overnight still going pretty good, the addition of weak mid
level support/forcing should help fill it back in across the state.
ARW/NMM area handling the setup the best so will lean on their
placement of the showers mostly, centering over the preferred I94
corridor. Accumulations will vary with the banding nature of the
snow but most areas should stay below one inch of powdery
accumulation.

More questions come for the Friday/Saturday period. High pressure
looks to start building into the area but the cold air is still in
place with the same westerly flow with the biggest change coming
with the lowering inversion heights. This should lessen the snow
chances as you get further east away from Lake MI but there is some
support aloft as a mid level trough swings through. Could get a band
of showers ahead of this feature as models do show a slight increase
in mid level RH but if nothing else it could boost whats left of the
lake effect showers, aiding them east across the state. Not very
confident with this so just gave a broad chance pop Saturday morning
and afternoon.

A third lobe of vorticity will then swing through on Sunday keeping
cold temps one final day before mid level height finally begin to
climb as the ridge slides east. In addition, we will be positioned
on the northwestern quadrant of the surface high leading to
southwesterly flow and warm air advection. Temps will climb through
the start of the new week, reaching the upper 30s again by Tuesday.
A couple chances of precipitation will arrive next week as well with
a clipper diving through on Monday night and the next mid latitude
cyclone mid week. With the warmer temps arriving, we will likely see
a mix of rain and snow with this system.

&&

.MARINE...

Westerly wind speeds to gradually ease today as the gradient
relaxes, but will remain gusty at 25 knots or less.  Modest westerly
flow will exist into Friday.  Renewed strengthening of winds for the
weekend period as another surge of cold air spreads over the lakes.
Potential will exist for a period of west to northwest gales during
this time over portions of lake Huron.

&&

.PREV DISCUSSION...
Issued at 1153 PM EST Wed Jan 4 2017

AVIATION...

Winds have decreased substantially over the last couple of hours.
This weakening trend will persist through the early morning hours
as the gradient relaxes, with wind gusts falling short of 20 knots
prior to daybreak. Periodic snow squall will persist through
daybreak. The wind flow will generally target locals from PTK
south through metro Detroit with the more frequent snow showers.
The passage of an upper trough will support an uptick to the lake
effect snow showers in these same regions during the course of the
morning, likely persisting well into the afternoon.

For DTW...More organized snow showers are expected to overspread
metro after 12Z. Brief reductions in visibilities can be expected
with total snow accumulations around a half inch possible. The snow
will be very dry.

//DTW Threshold Probabilities...

* High in ceilings below 5000 ft this morning and afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 PM EST this afternoon FOR LHZ441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRK
MARINE.......MR
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jan 4, 3:31 PM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EST WED JAN 4 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-052045-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
331 PM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WESTERLY WIND WILL CONTINUE THIS AFTERNOON AS COLD AIR
FUNNELS INTO SOUTHEAST MICHIGAN BEFORE WINDS DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-052045-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
331 PM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNINGS ARE IN EFFECT FOR ALL MARINE ZONES THIS AFTERNOON INTO
TONIGHT. PLEASE SEE THE LATEST FORECAST OR MARINE WEATHER
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW,WEATHER.GOV/DETROIT.

SS

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.